Kentucky, 2010

Damaging Winds and Lightning Strike in Kentucky, August 5, 2010

August 5, 2010 · NWS LMK · 8 events in 8 counties and zones

A surface cold front extended across Illinois into central Missouri early in the morning August 5. This moved into southern Indiana and into central Kentucky during the mid morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A surface cold front extended across Illinois into central Missouri early in the morning August 5. This moved into southern Indiana and into central Kentucky during the mid morning hours. This front interacted with warm humid air and moderate instability across central Kentucky to produce strong to severe thunderstorms with damaging wind gusts. In addition, a lightning strike in south central Kentucky killed a teenager who was working in her family's fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 5, 5:57 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 5, 5:57 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 AM EDT THU AUG 5 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

FAIRLY COMPLEX FORECAST FOR THE FIRST 12-18 HOURS OF THE FORECAST
PERIOD AS SEVERAL WEATHER ELEMENTS POSE SIGNIFICANT CHALLENGES.
CONVECTION CONTINUES TO SLOWLY WEAKEN ACROSS OUR SOUTHEAST SECTIONS
THIS MORNING.  EXPECT THIS ACTIVITY TO CONTINUE TO MOVE TO THE EAST
AND INTO SOUTHEAST KY OVER THE NEXT COUPLE OF HOURS.  TEMPERATURES
WILL REMAIN MILD WITH READINGS IN THE UPPER 70S TO THE LOWER 80S.

SFC COLD FRONT/WIND SHIFT LINE WAS LOCATED ACROSS CENTRAL MO AND IL
THIS MORNING AND IS SLOWLY DROPPING SOUTHEAST.  RECENT IR AND
REGIONAL RADAR COMPOSITES SHOW SHOWERS AND STORMS DEVELOPING ALONG
THE BOUNDARY AS IT HEADS SOUTHEAST.  LATEST SHORT TERM MODEL RUNS
SUGGESTS THAT STORMS WILL CONTINUE TO DEVELOP AND BEGIN TO AFFECT
OUR SOUTHERN INDIANA COUNTIES IN THE NEXT FEW HOURS AND THEN AFFECT
PORTIONS OF NORTHERN KY AFTER SUNRISE.  SFC FRONTAL BOUNDARY WILL
CONTINUE TO PUSH SOUTH INTO A WARM/HUMID AIRMASS WITH DECENT
INSTABILITY.  STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS
CENTRAL AND SOUTHERN KY TODAY WITH DAMAGING WINDS BEING THE MAIN
SEVERE THREAT.  IN ADDITION...TORRENTIAL RAINFALL AND LOCALIZED
FLASH FLOODING WILL BE POSSIBLE WITH THESE STORMS.

HIGHS TODAY WILL BE ORIENTED IN A NORTH SOUTH GRADIENT WITH HIGHS IN
THE UPPER 80S TO AROUND 90 IN THE NORTH WITH LOWER-MID 90S ACROSS
FAR SOUTHERN KY.  THE COMBINATION OF LOWER-MID 90S AND DEWPOINTS IN
THE 70S WILL RESULT IN HEAT INDEX READINGS TOPPING OUT NEAR OR AT
ADVISORY CRITERIA ACROSS FAR SOUTHERN KY.  THEREFORE...A HEAT
ADVISORY WILL BE ISSUED WITH THIS FORECAST PACKAGE FOR THE SOUTHERN
THIRD OF OUR FORECAST AREA.  ACROSS THE NORTHERN TWO THIRDS...THE
ANTICIPATED DRIER AIR WILL RESULT IN LOWER HEAT INDICES THIS
AFTERNOON.

FOR TONIGHT...SFC FRONTAL BOUNDARY IS PROGGED TO PUSH FURTHER SOUTH
INTO THE TENNESSEE VALLEY REGION. SHOWERS AND STORMS WILL LIKELY
PERSIST EARLY THIS EVENING ACROSS THE FAR SOUTH AND DIMINISH TOWARD
MIDNIGHT.  WILL KEEP CHC POPS IN THE FCST THIS EVENING AND THEN
DECREASE POPS AFTER MIDNIGHT.  OVERNIGHT LOWS WILL COOL INTO THE
UPPER 60S TO THE LOWER 70S WITH THE URBAN AREAS REMAINING IN THE
MID-UPPER 70S.

.LONG TERM (FRIDAY - WEDNESDAY)...

FRIDAY - SUNDAY

WILL HAVE TO GET RID OF THE LINGERING COOL FRONTAL BOUNDARY ON
FRIDAY MORNING AND AFTERNOON BEFORE WE CAN SETTLE IN FOR A NICE
SENSIBLE WEATHER WEEKEND. FRONTAL BOUNDARY LOOKS TO BE DRAPED FROM
JKL TO BWG FRIDAY MORNING AND WILL HAVE SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON HOURS CONFINED TO
THE SOUTHERN BORDER. FRONT SLIDES SOUTH OF THE AREA BY FRIDAY NIGHT
WHILE SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH AND MID LEVEL
FLOW AMPLIFIES IN RESPONSE TO STRENGTHENING H5 RIDGING OVER THE
SOUTH CENTRAL CONUS.

GRADUALLY RISING HEIGHTS WITH THE STRENGTHENING RIDGE THE SURFACE
HIGH PRESSURE WILL BRING A PLEASANT WEEKEND WITH REGARD TO SENSIBLE
WEATHER. THE FRESH AIRMASS BEHIND THE FRONT WILL YIELD THE UPPER 80S
TO AROUND 90 ON FRIDAY AFTERNOON. BY SATURDAY AFTERNOON EXPECT 85 TO
90 DEGREE TEMPS WITH THE BLUEGRASS BEING THE COOLEST SPOT. THE HEAT
WILL BEGIN TO BUILD BACK IN BY SUNDAY AFTERNOON AS LOWER 90S ARE
EXPECTED. LOW TEMPERATURES OVER THE WEEKEND WILL RANGE IN THE MID
60S...WITH A FEW OF OUR COOLER EASTERN VALLEYS POSSIBLY DROPPING TO
THE LOWER 60S. THE FORECAST LOOKS DRY WITH REGARD TO ANY
PRECIPITATION CHANCES AND SKIES ARE EXPECTED TO STAY MOSTLY SUNNY.
WILL BE IN NORTHWEST FLOW ALOFT...SO DO HAVE TO WATCH UPSTREAM MCS
ACTIVITY...HOWEVER FEEL CHANCES ARE LOW OF THIS OCCURRING ATTM.

MONDAY - WEDNESDAY...

UPPER RIDGE CENTER WILL BE PARKED OVER THE MIDDLE MISSISSIPPI RIVER
VALLEY AT THE START OF THE WORK WEEK...MUCH CLOSER TO OUR AREA THAN
WITH THE PREVIOUS HEAT WAVE. COULD SEE TEMPERATURES AND HEAT INDICES
SIMILAR TO WHAT WE HAVE HAD THIS WEEK AS H85 TEMPS WILL ONCE AGAIN
RISE OVER THE 20 C MARK. WITH SEVERAL DAYS OF ALREADY DRY WEATHER...
EXPECT TO SEE A QUICKER RESPONSE IN INCREASING TEMPS. CERTAINLY...MID
TO UPPER 90S APPEAR REASONABLE WITH THE SAME TYPE OF NORTHEAST TO
SOUTHWEST GRADIENT. HOWEVER...GFS ENSEMBLE NUMBERS ARE NOW COMING IN
WITH TRIPLE DIGITS SIMILAR TO MEX GUIDANCE AND AM A BIT MORE
CONCERNED SINCE THE RIDGE AXIS WILL BE CLOSER TO THE AREA. WILL HAVE
TO WATCH TRENDS AND POSSIBLY BUMP UP HIGH TEMPS NEARER TO GUIDANCE
AS THIS HAS A BIT MORE CREDIBILITY. HEAT INDICES COULD ONCE AGAIN
APPROACH ADVISORY CRITERIA ALONG AND WEST OF I 65...ALTHOUGH DEW
POINTS ARE NOT EXPECTED TO BE QUITE AS HIGH.

&&

.AVIATION (12Z TAF ISSUANCE)...

A SLOW MOVING FRONTAL BOUNDARY WAS APPROACHING THE AREA THIS MORNING
FROM THE NORTHWEST.  SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO
DEVELOP ALONG THE FRONT AND ARE ORIENTED FROM NEAR ST LOUIS TO JUST
NORTH OF CINCY.  STORMS ARE GENERALLY MOVING EAST WHILE THE LINE
GRADUALLY SINKS TO THE SOUTH.  OVERALL TREND HAS BEEN A LITTLE
SLOWER THAN THE MODELS HAVE PROGGED...SO WILL NEED TO ADJUST THE TAF
FORECASTS A BIT WITH THIS ISSUANCE.

IN THE KSDF/KLEX AREAS...FEEL THAT BEST CHCS FOR THUNDER WILL BE
AFTER 05/13Z THIS MORNING.  WILL CARRY A TEMPO GROUP BETWEEN 14-18Z
AT KSDF AND BETWEEN 16-20Z OVER AT KLEX.  STORMS SHOULD GET INTO THE
BWG AREA LATER THIS MORNING AND EARLY THIS AFTERNOON.  BEST TIME FOR
STORMS AT THE KBWG TERMINAL LOOKS TO BE BETWEEN 05/16-20Z.

ACTIVITY LOOKS TO PRESS SOUTH OF THE TERMINALS THIS EVENING WITH
IMPROVING CONDITIONS TONIGHT.  DEPENDING ON HOW MUCH
RAINFALL...COULD SEE SOME MVFR VSBY RESTRICTIONS AT KLEX AND KBWG
OVERNIGHT TONIGHT DUE TO FOG/MIST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 10 AM EDT /9 AM CDT/ THIS MORNING TO 8 PM EDT
     /7 PM CDT/ THIS EVENING FOR KYZ054>057-061>067-070>078-081-
     082.

IN...NONE.
&&

SHORT TERM........MJ
LONG TERM.........BJS
AVIATION..........MJ
Hazardous weather outlook, Aug 5, 2:48 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 AM EDT THU AUG 5 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053-060800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
348 AM EDT THU AUG 5 2010 /248 AM CDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHWARD INTO THE REGION TODAY. THIS
WEATHER FEATURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE OUTLOOK AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.
ADDITIONALLY...INTENSE RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE IN AREAS AS THESE STORMS WILL HAVE THE CAPABILITY OF
PRODUCING RAINFALL RATES OF UP TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HIGH
HUMIDITY WILL RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES EACH
AFTERNOON MONDAY THROUGH WEDNESDAY. LOCATIONS ALONG AND WEST OF
THE I 65 CORRIDOR WILL BE MOST LIKELY TO SEE HEAT INDICES IN THE
100 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.

KYZ054>057-061>067-070>078-081-082-060800-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-
HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-
SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-
RUSSELL KY-CUMBERLAND KY-CLINTON KY-
348 AM EDT THU AUG 5 2010 /248 AM CDT THU AUG 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HIGH TEMPERATURES TODAY WILL WARM INTO THE LOWER TO MIDDLE 90S.
THESE TEMPERATURES COMBINED WITH DEW POINTS IN THE LOWER TO MIDDLE
70S WILL RESULT IN HEAT INDEX READINGS TOPPING OUT IN THE 103 TO
107 DEGREE RANGE. AS A RESULT...A HEAT ADVISORY HAS BEEN ISSUED
FOR MUCH OF SOUTHERN KENTUCKY FOR TODAY.

A COLD FRONT IS FORECAST TO MOVE IN FROM THE NORTH LATER THIS
MORNING AND EARLY THIS AFTERNOON. THIS FRONT WILL KICK OFF
SCATTERED SHOWERS AND THUNDERSTORMS. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN
SEVERE WEATHER THREAT. ADDITIONALLY...INTENSE HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WHERE SEVERAL
THUNDERSTORMS PASS OVER AREAS REPEATEDLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM NEAR THE LAKE
CUMBERLAND REGION ON FRIDAY.

HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HIGH
HUMIDITY WILL RESULT IN HEAT INDEX VALUES AROUND 100 DEGREES EACH
AFTERNOON MONDAY THROUGH WEDNESDAY. LOCATIONS ALONG AND WEST OF
THE I 65 CORRIDOR WILL BE MOST LIKELY TO SEE HEAT INDICES IN THE
100 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.

MJ/BJS

In the hours before

Special weather statement, Aug 5, 6:55 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 AM EDT THU AUG 5 2010

INZ076-083-051230-
DUBOIS-ORANGE-
755 AM EDT THU AUG 5 2010

...STRONG STORM AFFECTING DUBOIS AND ORANGE COUNTIES...

AT 751 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHOALS TO 7 MILES
SOUTH OF SHOALS TO JASPER...MOVING EAST AT 45 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND GUSTY WINDS TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL IMPACT...
   PAOLI...

THESE STORMS WILL ALSO IMPACT...
   FRENCH LICK...
   ORANGEVILLE...
   ORLEANS...
   YOUNGS CREEK...
   LEIPSIC...
   VALEENE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3842 8703 3851 8692 3850 8689 3853 8685
      3853 8670 3868 8670 3869 8669 3869 8632
      3852 8631 3842 8638
TIME...MOT...LOC 1154Z 275DEG 40KT 3867 8670 3856 8671
          3843 8684

13
Special weather statement, Aug 5, 6:56 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT...CORR TO HEADLINE
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 AM EDT THU AUG 5 2010

INZ076-083-051230-
DUBOIS-ORANGE-
756 AM EDT THU AUG 5 2010

...LINE OF STRONG STORMS AFFECTING DUBOIS AND ORANGE COUNTIES...

AT 751 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHOALS TO 7 MILES
SOUTH OF SHOALS TO JASPER...MOVING EAST AT 45 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND GUSTY WINDS TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL IMPACT...
   PAOLI...

THESE STORMS WILL ALSO IMPACT...
   FRENCH LICK...
   ORANGEVILLE...
   ORLEANS...
   YOUNGS CREEK...
   LEIPSIC...
   VALEENE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3842 8703 3851 8692 3850 8689 3853 8685
      3853 8670 3868 8670 3869 8669 3869 8632
      3852 8631 3842 8638
TIME...MOT...LOC 1154Z 275DEG 40KT 3867 8670 3856 8671
          3843 8684

13
Special weather statement, Aug 5, 7:27 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
827 AM EDT THU AUG 5 2010

INZ083-051300-
DUBOIS-
827 AM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS MOVING INTO DUBOIS COUNTY...

AT 824 AM EDT /724 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES
NORTHEAST OF WINSLOW TO 14 MILES WEST OF DALE...MOVING EAST AT 40
MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND GUSTY WINDS TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL IMPACT...
   JASPER...

THESE STORMS WILL ALSO IMPACT...
   PORTERSVILLE...
   HAYSVILLE...
   KELLERVILLE...
   DUBOIS...
   CUZCO...
   BIRDSEYE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3851 8707 3852 8700 3850 8695
      3850 8689 3853 8685 3853 8671 3827 8670
      3820 8695 3820 8708 3821 8708 3832 8709
TIME...MOT...LOC 1227Z 273DEG 36KT 3843 8708 3815 8721

13
Special weather statement, Aug 5, 7:57 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 AM EDT THU AUG 5 2010

INZ077-090>092-051330-
CLARK-FLOYD-HARRISON-WASHINGTON-
857 AM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS WITH A LARGE AMOUNT OF DANGEROUS LIGHTNING
APPROACHING SECTIONS OF SOUTHERN INDIANA NORTHWEST OF LOUISVILLE...

AT 852 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 8 MILES SOUTHWEST OF
SCOTTSBURG TO 6 MILES WEST OF CORYDON...AND MOVING EAST AT 35 MPH.

CONTINUOUS LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND GUSTY WINDS TO 35 MPH ARE EXPECTED WITH THESE
STORMS.

THE MAIN THREAT FROM THESE STORMS IS THE UNUSUALLY LARGE AMOUNT OF
LIGHTNING.

THESE STORMS WILL IMPACT...
   CORYDON...
   NEW ALBANY...

THESE STORMS WILL ALSO IMPACT...
   WILSON...
   ST. JOSEPH...
   NEW MARKET...
   NEW WASHINGTON...
   WATSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3856 8546 3846 8557 3843 8563 3840 8564
      3828 8577 3829 8581 3827 8584 3824 8585
      3818 8591 3815 8591 3810 8597 3821 8627
      3823 8624 3825 8627 3857 8589 3856 8583
      3859 8581
TIME...MOT...LOC 1256Z 288DEG 31KT 3858 8582 3823 8619

13
Special weather statement, Aug 5, 8:24 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
924 AM EDT THU AUG 5 2010

INZ091-092-KYZ030>033-051345-
CLARK-FLOYD-HENRY-JEFFERSON-OLDHAM-TRIMBLE-
924 AM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS ALONG THE OHIO RIVER FROM LOUISVILLE TO MADISON...

AT 920 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 5 MILES EAST OF BEDFORD TO
PROSPECT TO 7 MILES WEST OF PLEASURE RIDGE PARK...MOVING EAST AT 35
MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF NEAR ONE INCH
PER HOUR...AND GUSTY WINDS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL IMPACT...
   LOUISVILLE...
   ST. MATTHEWS...
   OKOLONA...
   LAGRANGE...
   BEDFORD...
   PEWEE VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3859 8522 3861 8509 3858 8507 3856 8501
      3852 8503 3851 8498 3836 8529 3830 8537
      3830 8547 3826 8541 3808 8563 3811 8591
      3818 8591 3818 8595 3842 8576 3866 8526
TIME...MOT...LOC 1322Z 287DEG 30KT 3860 8520 3839 8565
          3814 8595

13
Special weather statement, Aug 5, 8:48 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
948 AM EDT THU AUG 5 2010

KYZ033-051415-
HENRY-
948 AM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS IN HENRY COUNTY...

AT 943 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 8 MILES SOUTH OF CARROLLTON
TO NEW CASTLE...MOVING EAST AT 50 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND GUSTY WINDS TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL IMPACT...
   LOCKPORT...
   NEW CASTLE...
   PORT ROYAL...
   EMINENCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3858 8507 3857 8502 3856 8501 3852 8503
      3852 8498 3849 8499 3846 8496 3843 8497
      3846 8493 3841 8488 3837 8490 3836 8527
      3856 8522 3860 8517 3860 8514 3861 8509
TIME...MOT...LOC 1347Z 270DEG 43KT 3856 8510 3839 8515

13

The radar

The Louisville radar (KLVX), 84 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 5, 8:55 AM EST
Where
Henry County, New Castle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -85.170

Several trees were blown down in the New Castle area.

Thunderstorm Wind, Harrison

When
August 5, 9:45 AM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.390, -84.300

A tree fell on a car in Cynthiana. Several other trees were also blown down throughout the county.

Lightning, Logan

When
August 5, 9:54 AM CST
Where
Logan County, 3.29 mi WSW of Danby
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.855, -86.950

A 16 year old Amish girl was struck in the head and killed by lightning while working in a field. She was pronounced dead at the scene.

Thunderstorm Wind, Allen

When
August 5, 10:33 AM CST
Where
Allen County, 3.6 mi ENE of Mt Zion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.700, -85.990

Trees were blown down in Allen county.

Thunderstorm Wind, Clinton

When
August 5, 10:55 AM CST
Where
Clinton County, 1.49 mi NNW of Huntersville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.650, -85.140

Several trees were blown down near Huntersville.

Thunderstorm Wind, Taylor

When
August 5, 12:20 PM EST
Where
Taylor County, 4.59 mi SSE of Romine
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.167, -85.322

A tree was blown down and blocking Hwy. 55 10 miles south of Campbellsville.

Thunderstorm Wind, Adair

When
August 5, 11:30 AM CST
Where
Adair County, 0.88 mi SE of Cane Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.170, -85.310

A tree was blown down.

Thunderstorm Wind, Casey

When
August 5, 12:55 PM EST
Where
Casey County, Bethelridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.230, -84.770

Trees were blown down in Casey County in locations both east and west of Liberty.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Logan2010-08-0516FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258395, 258396, 258394, 258397, 258398, 258399, 258400, 258402.